FDA strengthens hearing loss warning for erectile dysfunction drugs
NEWS IN BRIEF — Posted Nov. 26, 2007
An alert about the risk of hearing damage associated with the use of phosphodiesterase type 5 inhibitor medications is being made more prominent on these drugs' labels, under changes approved last month by the Food and Drug Administration. Instructions for patients on what to do if this problem develops also have been added, the agency announced.
The possibility of hearing loss has long been on the label, but the FDA asked drug manufacturers to make these changes because it received 29 postmarket reports of this adverse event after patients took sildenafil (Viagra and Revatio), tadalafil (Cialis), and vardenafil (Levitra). There also have been case reports published in the scientific literature. Most instances involved hearing loss in one ear. One-third of cases resolved quickly.
A causal relationship has yet to be demonstrated, but patients taking these drugs for erectile dysfunction who start having problems hearing are being advised to stop using them and see their doctor. Patients prescribed the medications for pulmonary hypertension should not discontinue them but also are being told to seek prompt medical attention.
"Because some level of hearing loss is usually associated with the aging process, patients on these drugs may not think to talk to their doctor about it," said Janet Woodcock, MD, the agency's deputy commissioner for scientific and medical programs.
Note: This item originally appeared at http://www.ama-assn.org/amednews/2007/11/26/hlbf1126.htm.